Cause of death for Bartholomew County man linked to overdose

A 40-year-old Bartholomew County man who was found unresponsive in his home Jan. 21 died of an overdose of loperamide.

Loperamide is an active ingredient in the over-the-counter anti-diarrheal medication Imodium, said Bartholomew County Deputy Coroner Jay Frederick.

But if it is taken in large amounts, loperamide can bypass the blood-brain barrier and cause a high, Frederick said. “We believe that is what was going on in this case,” Frederick said.

The Indiana State Police investigated the case after the man was discovered by a relative who called 911 at 6:30 a.m. Jan. 21, said Indiana State Police spokesman Stephen Wheeles in an earlier interview.

Bartholomew County Coroner Clayton Nolting said toxicology tests showed that at the time of his death, the man had an extremely high dose of loperamide in his system, which can cause cardiac dysrhythmia in large doses. Cardiac dysrhythmia is an abnormal heart beat —  the rhythm may be irregular in its pacing or the heart rate may be low or high.

For more on this story, see Wednesday’s Republic.

Author photo
Julie McClure is assistant managing editor of The Republic. She can be reached at jmcclure@therepublic.com or (812) 379-5631.